Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 72, NWS JSJ

November 27, 2009

NWS JSJ issued this flash flood warning at Nov 27, 2009, 4:32 PM CST. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 27, 2009, 4:32 PM CST (22:32 UTC)
Expired
Nov 27, 2009, 7:30 PM CST
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 84 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 27, 5:15 PM CSTFLASH FLOODRafael Gonzalez, PRROUTES 130 AND 490 IN CAMPO ALEGRE AND PAJUIL CLOSED DUE TO FLOODING. SEVERAL HOMES FLOODED IN THE ROBERTO CLEMENTE COMMUNITY.
Nov 27, 7:11 PM CSTFLASH FLOODRafael Gonzalez, PRMORE THAN 50 HOMES FLOODED IN THE ROBERTO CLEMENTE COMMUNITY IN THE PAJUIL SECTOR OF HATILLO. SOME PEOPLE STRANDED IN THEIR ROOFS. SHELTERS WERE TO BE OPEN BY THE LOCAL HOUSING DEPARTMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 272232
FFWSJU
PRC013-027-065-280130-
/O.NEW.TJSJ.FF.W.0072.091127T2232Z-091128T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
632 PM AST FRI NOV 27 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CAMUY
     HATILLO
     ARECIBO

* UNTIL 930 PM AST

* AT 627 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A THUNDERSTORM WITH VERY HEAVY RAIN NEARLY STATIONARY ALONG THE    
  HATILLO AND ARECIBO COUNTY LINE. RADAR HAS ESTIMATED OVER FIVE     
  INCHES OF RAIN HAS FALLEN IN THE CORCOVADA AND CARRIZALES SECTORS. 
  AT AREA. THIS AMOUNT OF RAIN COULD TRIGGER FLASH FLOODING OF SMALL 
  STREAMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 1849 6684 1848 6673 1835 6675 1834 6681
      1837 6685

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
2 follow-up statements
000 
WGCA72 TJSJ 272358
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
758 PM AST FRI NOV 27 2009

PRC013-027-065-280130-
/O.CON.TJSJ.FF.W.0072.000000T0000Z-091128T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMUY PR-HATILLO PR-ARECIBO PR-
758 PM AST FRI NOV 27 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM AST FOR
ARECIBO...HATILLO AND CAMUY MUNICIPALITIES...

AT 755 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS OVER THE AREA. EMERGENCY MANAGERS FROM HATILLO 
REPORTED ROADS 130 AND 490 CLOSED DUE TO FLOODING IN THE PAJUIL AND 
CAMPO ALEGRE COMMUNITIES. SEVERAL HOMES WERE ALSO FLOODED IN THE 
ROBERTO CLEMENTE COMMUNITY. 

ALTHOUGH RAIN HAS DIMINISHED IN INTENSITY...RUNOFF WILL CONTINUE TO 
POSE FLOODING PROBLEMS IN THE RAFAEL GONZALEZ AND RAFAEL CAPO AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1849 6684 1848 6673 1844 6673 1839 6677
      1838 6682 1837 6685

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
000 
WGCA72 TJSJ 280120
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
920 PM AST FRI NOV 27 2009

PRC013-027-065-280130-
/O.EXP.TJSJ.FF.W.0072.000000T0000Z-091128T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMUY PR-HATILLO PR-ARECIBO PR-
920 PM AST FRI NOV 27 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM AST FOR ARECIBO...
HATILLO AND CAMUY MUNICIPALITIES...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA
HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS
EXPECTED ACROSS THESE AREAS AT THIS TIME.

LAT...LON 1849 6684 1848 6673 1844 6673 1839 6677
      1838 6682 1837 6685

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 27, 12:52 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Nov 27, 12:52 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
252 PM AST FRI NOV 27 2009

.SYNOPSIS...MID TO UPPER LEVEL RIDGE WILL REMAIN THE DOMINANT
WEATHER FEATURE LOCALLY FOR THE NEXT SEVERAL DAYS. HOWEVER...BRIEF
FLATTENING OF THE RIDGE WILL OCCUR...AS A WEAK UPPER SHORT WAVE
PASSES WELL NORTH OF THE LOCAL AREA SATURDAY...FOLLOWED BY A MORE
IMPRESSIVE SHORT WAVE PASSING ACROSS OR JUST NORTH OF THE LOCAL
ISLANDS SUNDAY NIGHT THROUGH EARLY MONDAY.

&&

.DISCUSSION...ISOLATED TO SCATTERED SHOWERS DEVELOPED ACROSS THE
INTERIOR SECTIONS OF PUERTO RICO. ALSO...CU LINES DEVELOPED OVER
THE LOCAL ISLANDS AND EL YUNQUE. THE YUNQUE CU LINE MOVED WNW AND
AFFECTED THE SAN JUAN METROPOLITAN AREA. NONE OF THESE SHOWERS
HAVE GENERATED SIGNIFICANT RAINFALL ACCUMULATIONS. MOST OF THESE
SHOWERS WILL DISSIPATE AT AROUND SUNSET.

A LOW LEVEL DISTURBANCE NOW LOCATED OVER THE ANEGADA PASSAGE WILL
SLOWLY MOVE WEST AND AFFECT THE LOCAL ISLANDS AND EASTERN COAST OF
PUERTO RICO LATER TONIGHT THROUGH SATURDAY MORNING.

A WEAK COLD FRONT WILL BE APPROACHING THE LOCAL AREA SATURDAY...
BUT IS THEN EXPECTED TO STALL OVER HISPANIOLA SATURDAY NIGHT AND
SUNDAY...WITH THE REMNANTS LINGERING NEARBY THROUGH TUESDAY.

&&

.AVIATION...PREVAILING VFR CONDITIONS WILL CONTINUE ACROSS PR AND
THE U.S. VI THIS AFTERNOON. A SHRA OR TSRA MAY BRING TEMPORARY MVFR
CONDITIONS AT A COUPLE OF SITES...BUT THAT WOULD BE SHORTLIVED.
VOLCANIC ASH FROM MONTSERRAT IS BEGINNING TO AFFECT THE SAINT CROIX
AIRPORT.

&&

.MARINE...THE NE SWELL WILL CONTINUE TO SUBSIDE TONIGHT. THE NEXT
SWELL EVENT WILL OCCUR ON SUNDAY AS A NNW SWELL WILL BEGAN TO
REACH OUR LOCAL ATLANTIC WATERS AND PASSAGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  87  75  85 /  20  10  30  20
STT  76  86  76  86 /  20  20  10  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

15/10
Hazardous weather outlook, Nov 27, 2:43 AM CST, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
443 AM AST FRI NOV 27 2009

AMZ710>745-PRZ001>013-281000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
443 AM AST FRI NOV 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
MODERATE...NORTHERLY SWELLS WILL CONTINUE TO PRODUCE BREAKING WAVES
UP TO 10 FEET ALONG THE NORTHERN EXPOSED COASTLINES OF MAINLAND
PUERTO RICO AND CULEBRA TODAY...RESULTING IN DANGEROUS RIP
CURRENTS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF HAZARDOUS SURF CONDITIONS WOULD BE APPRECIATED.

AMZ715-725-VIZ001-002-281000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
443 AM AST FRI NOV 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
MODERATE...NORTHERLY SWELLS WILL CONTINUE TO PRODUCE BREAKING WAVES
UP TO 10 FEET ALONG THE NORTHERN EXPOSED COASTLINES OF THE
NORTHERN U.S. VIRGIN ISLANDS TODAY...RESULTING IN DANGEROUS RIP
CURRENTS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF HAZARDOUS SURF CONDITIONS WOULD BE APPRECIATED.

SR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 2:12 PM CSTAreal Flood AdvisoryJSJ89 min
Nov 27, 3:40 PM CSTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.